Alert archive / Kentucky / Wind Advisories in 2016

Wind Advisory 10, NWS Jackson, KY

December 18, 2016Bell County, Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this wind advisory at Dec 18, 2016, 12:20 AM EST for Bell County, Harlan County, Letcher County, Kentucky. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 12:20 AM EST (05:20 UTC)
Expired
Dec 18, 2016, 6:56 AM EST
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS73 KJKL 180520
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1220 AM EST SUN DEC 18 2016

KYZ087-088-118-181200-
/O.NEW.KJKL.WI.Y.0010.161218T0520Z-161218T1200Z/
BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...JENKINS...WHITESBURG
1220 AM EST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST THIS MORNING. 

* TIMING...THROUGH LATE TONIGHT.

* WINDS...SUSTAINED SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH AT
  ELEVATIONS 2500 FEET AND ABOVE TONIGHT. GUSTS AS HIGH AS 45 TO
  55 MPH WILL ALSO OCCUR. A FEW GUSTS THIS STRONG COULD ALSO OCCUR
  AT LOWER ELEVATIONS AS A COLD FRONT NEARS.

* IMPACTS...LIMBS...POWER LINES...AND WEAKLY ROOTED TREES MAY BE 
  DOWNED. DRIVING MAY BE DIFFICULT IN CROSS WINDS ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION IF TRAVELING TONIGHT.

&&

$$

JP
1 follow-up statement
839 
WWUS73 KJKL 181156
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
656 AM EST SUN DEC 18 2016

KYZ087-088-118-181300-
/O.CAN.KJKL.WI.Y.0010.000000T0000Z-161218T1200Z/
BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...JENKINS...WHITESBURG
656 AM EST SUN DEC 18 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND
ADVISORY. 

WINDS IN THE ADVISORY AREA HAVE DECREASED TO BELOW WIND ADVISORY
CRITERIA.

$$

JP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:54 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 17, 10:54 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1054 PM EST Sat Dec 17 2016

.UPDATE...
Issued at 1054 PM EST SAT DEC 17 2016

Line of precip is still going strong as it makes its way toward
our western and northern CWA border, with only a few isolated
thunderstorms embedded within it at this time. This is timing up
fairly well with the pop/weather forecast for our CWA over the
next couple of hours, so did not need to update at this time. Did,
however, load in the latest observations for temps, dew points,
and winds, to make sure the near term grids were on track with
current conditions. Expect temperatures to finally begin cooling
across the western CWA as rain continues to move in over the next
couple of hours. Also adjusted the wind gusts grids through the
overnight to better match the ongoing conditions. All changes have
been published/sent to NDFD web.

UPDATE Issued
at 819 PM EST SAT DEC 17 2016

Continuing to monitor a line of showers and thunderstorms
accompanying a cold front which is draped across western and north
central KY. The line is moving eastward at a slightly slower rate
than originally forecast, so tweaked POP grids throughout the
night based on current radar trends and latest hi-res model data,
which seems to be well on track with the current trends as well.
Given the change in pops, also reran many of the weather type
grids. This resulted in a slightly elongated time of freezing rain
tomorrow morning compared to what was in the previous grids, since
chance pops are expected to stick around a couple hours longer.
Overall though, the impacts will be much in the same, with mainly
elevated surfaces likely being affected. As such, don't see much
change in any of the hazardous products compared to what is
already in place.

Also, loaded in the latest observations into the near term grids,
to make sure the near term forecast was on track with ongoing
conditions. All changes have been published and sent to NDFD/web.
A new forecast package will be sent out, in part to remove late
afternoon wording, as well as to catch any potential weather
changes for overnight/tomorrow.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 325 PM EST SAT DEC 17 2016

A sharp baroclinic zone exists over the Ohio river valley this
afternoon as a cold front is working eastward across the region.
Showers and storms have fired up along and just ahead of the
approaching boundary in western Kentucky and western Tennessee.
Deep layer shear combined with good instability just ahead of the
front as prompted the issuance of a tornado watch across western
Kentucky and south central Kentucky. Right now, none of our
forecast area is in the watch, and would expect it to stay that
way. While we do have the tremendous deep layer shear, we are
missing any surface instability with our surface dewpoints sitting
a good 10 degrees under those seen farther west. Thus, since
storms will have an issue getting rooted in the surface, severe
threat will be non-existent unless we can see dewpoints make a
better recovery then we have seen thus far. Regardless, will
maintain a slight chance of thunder into the late evening hours
with precipitation moving into the area. Main forcing from the mid
levels will slide by to our north tonight, but convergence along
the front should allow for widespread rain as the front crosses
eastern Kentucky late this evening into early Sunday morning.

Cold air will quickly funnel back across the area as the front
departs early Sunday morning with a quick changeover to sleet,
freezing rain, and snow expected. However, models have trended
warmer with the 12z runs and now looks like that window for frozen
precipitation has shrunk. In fact, the changeover to snow happens
so late, we may not see any snow accumulation. The bigger concern
is the loss of ice that may occur as the deeper moisture pulls out
and with temperatures falling to near or slightly below freezing,
could provide a brief window of some freezing drizzle and produce
some light glaze on elevated surfaces. Ground temperatures will
likely be too warm to have much impact. By midday, boundary layer
cools off enough to allow for mainly flurries through Sunday
afternoon and evening. These flurries should wind down Sunday
night as winds veer to the north.

Temperatures this evening will likely continue to go up as the
gradient remains up just ahead of the front. A few spots could
come close to 70 just before the front moves through. Then expect
a 30 to 40 degree plunge within a matter of 6 to 9 hours as the
front pushes through Sunday morning. With models backing off the
colder air on Sunday, temperatures may hold closer to freezing
through much of the day before falling back into the 20s Sunday
night. Clouds may hold tough through Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 325 PM EST SAT DEC 17 2016

The forecast period begins with surface high pressure sprawled from
the southern plains northeast across the OH valley to New England,
while at the mid levels there is broad troughing in the central and
eastern United States. With cold surface high pressure in place the
work week begins with below normal temperatures. However, as mid and
upper level flow becomes more zonal and surface high pressure shifts
east we will see temperatures quickly recovering to normal on
Tuesday and then above normal by Wednesday.

At mid week a short wave will dive into the northern plains and then
move east with surface low pressure moving through the Great Lakes
Wednesday night and Thursday. This will drag a cold front through
KY, with the possibility of rain showers and maybe a little snow
mixing in with the rain, but nothing impactful for our area. Another
brief cool down follows on Friday with temperatures returning to
normal. Then temperatures begin to warm again Christmas Eve as short
wave energy carves out a deep trough over the western and central
United States, with broad deep southwest flow over the eastern U.S.
While there is fairly good model agreement through most of the week,
at least as it pertains to sensible weather for our area, models
begin to diverge next weekend for Christmas Eve and Christmas. Most
of the differences show up beyond the day 7 forecast, but
differences are significant with the ECMWF more progressive on
Christmas and beyond while the GFS is slower resulting in a
prolonged period of rain from Christmas into the following week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 653 PM EST SAT DEC 17 2016

A cold front is headed this direction, poised to move across TAF
sites between 2Z (KSYM) and 9Z (far southeast). MVFR clouds are
continuing across the area ahead of this front, and should persist
through much of the TAF period. A band of rain showers and
thunderstorms is currently accompanying the cold front to our
west, and should move into the TAF sites generally after 3Z. By
this point, all storms are expected to have weakened, so only
mentioned VCTS at KSME/KLOZ/and KSYM as these will be the first
to be impacted and may still see some residual thunder. By the
time the line of showers continues to move eastward, any remaining
thunder should be gone. Some IFR conditions, namely CIGS, will be
possible in the heaviest rains just along the frontal passage. As
the rain begins to exit behind the front, we will likely see a
brief transition to snow...sleet...or freezing rain as colder
temps quickly move in. However, this will be a short duration and
be done by midday. Cigs will improve back to MVFR after the
frontal passage as well, and should remain here throughout the
rest of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...KAS
LONG TERM...SBH
AVIATION...JMW
Hazardous weather outlook, Dec 17, 10:48 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1048 PM EST SAT DEC 17 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190700-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1048 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A THUNDERSTORM IS POSSIBLE THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BRIEF PERIOD OF FREEZING RAIN...SLEET...OR SNOW IS EXPECTED
SUNDAY MORNING. A LIGHT GLAZE OF ICE WILL LIKELY OCCUR ON
ELEVATED SURFACES AND BRIDGES. LITTLE OR NO SNOW AND SLEET
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF SNOW...SLEET
OR FREEZING RAIN SUNDAY MORNING.

KAS/JMW

In the hours before

Special weather statement, Dec 18, 12:11 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EST Sun Dec 18 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1211 AM EST Sun Dec 18 2016

...GUSTY WINDS TONIGHT...
...TURNING WINTRY LATE TONIGHT AND ON SUNDAY...

As a cold front approaches and moves across the area, wind gusts
of 30 to 40 mph are expected with locally higher gusts possible
over the higher elevations of Southeastern KY generally above 2000
feet. A few stronger showers and thunderstorms will also occur
near the front and could also produce wind gusts as high as 35 to
50 mph. Winds of these magnitudes could down limbs, powerlines,
and weakly rooted trees may also be downed.

A brief period of snow, sleet, and freezing rain is expected on
late tonight and on Sunday...mainly between 6 am and 1 pm. As
temperatures fall to or slightly below freezing, a light glaze of
ice may form on elevated surfaces and bridges. Little or no snow
and sleet accumulations are expected. As temperatures continue to
fall further below freezing into Sunday evening, some black ice
may develop, leading to localized slick spots on area roads.

KAS/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:25 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Laurel, Pulaski, Rockcastle35 min
Dec 18, 12:48 AM ESTSpecial Weather StatementJKLBath, Fleming, Montgomery42 min
Dec 18, 12:52 AM ESTSpecial Weather StatementJKLBath, Elliott, Fleming, Menifee, Montgomery, Powell and 1 more23 min
Dec 18, 12:55 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more35 min
Dec 18, 1:01 AM ESTSpecial Weather StatementJKLPulaski, Rockcastle29 min
Dec 18, 1:19 AM ESTSpecial Weather StatementJKLElliott, Menifee, Morgan, Rowan26 min
Dec 18, 1:27 AM ESTSpecial Weather StatementJKLElliott, Lee, Menifee, Morgan, Rowan, Wolfe33 min
Dec 18, 1:34 AM ESTSpecial Weather StatementJKLJackson, Owsley, Rockcastle26 min
Dec 18, 1:40 AM ESTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley50 min
Dec 18, 1:54 AM ESTSpecial Weather StatementJKLElliott, Johnson, Magoffin, Morgan, Wolfe36 min
Dec 18, 1:56 AM ESTSpecial Weather StatementJKLBreathitt, Lee, Owsley34 min
Dec 18, 2:00 AM ESTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley30 min
Dec 18, 2:24 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more36 min
Dec 18, 2:27 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more33 min
Dec 18, 2:29 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more31 min
Dec 18, 2:35 AM ESTSpecial Weather StatementJKLKnox, McCreary, Whitley25 min
Dec 18, 2:37 AM ESTSpecial Weather StatementJKLBreathitt, Floyd, Johnson, Magoffin, Martin23 min
Dec 18, 3:00 AM ESTSpecial Weather StatementJKLBreathitt, Clay, Floyd, Knott, Leslie, Perry30 min
Dec 18, 3:01 AM ESTSpecial Weather StatementJKLBell, Knox, Whitley29 min
Dec 18, 3:02 AM ESTSpecial Weather StatementJKLJohnson, Magoffin, Martin28 min
Dec 18, 3:06 AM ESTSpecial Weather StatementJKLJohnson, Magoffin, Martin24 min
Dec 18, 3:34 AM ESTSpecial Weather StatementJKLFloyd, Knott, Martin, Pike26 min
Dec 18, 3:37 AM ESTSpecial Weather StatementJKLBell, Harlan, Knott, Knox, Leslie, Letcher and 3 more53 min
Dec 18, 4:22 AM ESTWinter Weather AdvisoryJKLBath, Clay, Estill, Fleming, Jackson, Knox and 13 more6 hr

Nearby

Wind Advisories in Kentucky, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.